Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 249, NWS Dodge City, KS

July 7, 1998Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 1998, 8:58 PM CDT for Stanton County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1998, 8:58 PM CDT (01:58 UTC)
Expired
Jul 7, 1998, 10:00 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:00 PM CDTHail 0.75Johnson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 080158 RRA
SVRDDC
KSC187-080300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT TUE JUL 7 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STANTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1000 PM CDT

* AT 856 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTH OF MANTER MOVING NORTHWEST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  MANTER                       BY 908 PM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

MCCAMMON/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:47 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 3:47 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT TUE JUL 07 1998

MAIN DECISION THIS FORECAST IS NOT IF AND WHEN...BUT HOW MUCH
RAIN WILL FALL ACROSS CWA.

ADVERTISED SHORT WAVE IN NEW MEXICO WELL DEFINED AND
IDENTIFIABLE MOVING NORTH INTO COLORADO ROCKIES.  THIS FEATURE
SHOULD TURN EAST AND CURVE E-NE THROUGH DDC CWA THIS EVENING
AND TONIGHT.  SFC BOUNDARY FROM TEXAS PANHANDLE TO SOUTH OF
TOPEKA WILL BE FOCUS FOR ENHANCED UPGLIDE AND RESULT IN HEAVY
RAIN ACROSS MUCH OF CWA TONIGHT AND INTO WED MORNING.

MODELS INIT AT 12Z SHOWED AVN BEST AT 5H AND JET LEVEL...WITH
ETA HAVING THE EDGE AT SFC FRONT POSITIONS.

TEMP DIURNAL RANGE SHOULD BE LIMITED WITH PLENTY OF CLOUD COVER
AROUND AND EASTERLY UPSLOPE FLOW.  WILL STICK CLOSE TO FAN NUMBERS.

FOR EXTENDED PERIOD...UNSETTLED WEATHER THRU THE MEDIUM RANGE
APPEARS REASONABLE AS MONSOONAL PATTERN CONTINUES WITH WEAK FLOW
ALOFT UNDER UPPER HIGH.  AT SFC FRONTAL BOUNDARY LIKELY TO STAY
SOUTH OF REGION AS PERIODIC CONVECTION DEVELOPS NORTH OF BOUNDARY
RESULTING IN REINFORCEMENT OF BOUNDARY DUE TO RAIN COOLED AIR.
FRONT NOT LIKELY TO MOVE AS QUICKLY TO THE NORTH AS MEDIUM
RANGE SUGGESTS IN THIS SCENARIO.  WILL ALSO GO LOWER THAN FMR ON
TEMPS DURING DAY AND WARMER AT NIGHT WITH BOUNDARY TO THE SOUTH IN
THIS REGIME.  WILL MENTION CHC SHRA/TSRA EACH DAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN> THE TOPZFPDDC.

DDC 069/087 066/085 064 964
GCK 068/086 065/085 063 864
EHA 068/086 064/086 064 865
LBL 069/087 066/086 065 964
HYS 068/085 065/083 064 644
P28 073/090 072/087 071 854

.DDC...NONE.

BURKE

In the hours before

Local storm report, Jul 7, 5:06 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS FOR MONDAY EVENING.
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT TUE JUL 07 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    LAKIN                     KS   62 MPH TSTM GUST
07/06/98   KEARNY

0830 PM    23 SSW WA KEENEY          KS   75  MPH TSTM GUST
07/06/98   TREGO                          FIELD CULTIVATOR BLOWN OVER AND
                                          CORN LEAVES SHREDDED.

0900 PM    9 NE NESS CITY            KS   70 MPH TSTM GUST
07/06/98   NESS

0930 PM    22 SSE WA KEENEY          KS   0.75 INCH HAIL
07/06/98   TREGO                          ALSO 80 MPH WIND.

0930 PM    22 SSE WA KEENEY          KS   80 MPH TSTM GUST
07/06/98   TREGO                          4 TO 6 INCH LIVE ELM TREE BRANCHES
                                          BLOWN DOWN.

HUTTON

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.